Texas, 2011Flash Flood and Hail in Texas, September 15, 2011
September 15, 2011 · NWS EPZ · 4 events in 1 county or zone
An upper level trough was located over Western Arizona with a 75+ knot jet streak moving across Southern New Mexico in southwest flow. Some Baja moisture was being tapped with dew points in the mid to upper 50s creating plenty of instability across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was located over Western Arizona with a 75+ knot jet streak moving across Southern New Mexico in southwest flow. Some Baja moisture was being tapped with dew points in the mid to upper 50s creating plenty of instability across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 2:07 PM MST, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 15, 2:07 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 PM MDT THU SEP 15 2011
.SYNOPSIS...
THERE IS A RISK OF SEVERE WEATHER THIS EVENING. AFTER TONIGHT WE
WILL SEE A SLIGHT CHANCE FOR RAIN EAST OF THE RIO GRANDE ON
FRIDAY. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE WILL
SEE MOSTLY SUNNY SKIES WITH TEMPERATURES RUNNING A FEW DEGREES
ABOVE NORMAL.
&&
.DISCUSSION...
WE STILL HAVE A FAIR AMOUNT OF MOISTURE AT THE SURFACE AND WE
STILL HAVE AN UPPER LEVEL TROUGH TO OUR WEST...BUT NOW WE HAVE A
COLD FRONT MOVING IN FROM THE EAST. ALL OF THESE FACTORS WILL ADD
UP TO A POTENTIAL FOR SOME SEVERE WEATHER THIS EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. WE
HAVE DECENT SPEED AND DIRECTIONAL SHEER TODAY ALSO SO A FEW STORMS
MAY BECOME SUPERCELLS. THE MAIN ENERGY OF THE LOW TO OUR WEST
WILL PUSH OFF TO OUR EAST ON FRIDAY. THIS WILL LESSEN OUR RAIN
CHANCES WEST OF THE RIVER...BUT LOCATIONS EAST OF THE RIO GRANDE
WILL AGAIN SEE A CHANCE FOR RAIN...THOUGH NOT LIKELY SEVERE. FOR
THE WEEKEND WE WILL SEE THE TROUGH MOVE TO OUR EAST AND AN UPPER
LEVEL RIDGE STRENGTHEN TO OUR SOUTH OVER MEXICO. THIS WILL KEEP US
IN A ZONAL FLOW WHICH WILL BRING IN DRIER MORE STABLE AIR. SO THE
WEEKEND LOOKS DRY WITH LOTS OF SUN. FOR THE FIRST PART OF NEXT
WEEK THE RIDGE WILL BUILD INTO ARIZONA. THIS WILL LEAVE US ON THE
FRONT SIDE OF THE RIDGE. SOMETIMES WE CAN SEE A DISTURBANCE MOVE
DOWN THE FRONT SIDE OF THE RIDGE AND GIVE US SOME RAIN...FOR NOW
THOUGH I HAVE KEPT US ON THE DRY SIDE OF THINGS AND I'LL WAIT AND
SEE WHAT FUTURE MODELS RUNS WILL BRING.
LOOKING AT TEMPERATURES...ON FRIDAY...BEHIND THE COLD FRONT WE
WILL SEE TEMPERATURES RUNNING TWO TO FOUR DEGREES BELOW NORMAL.
FOR SATURDAY AND SUNDAY AS THE DRIER SUNNY WEATHER MOVES IN WE
WILL SEE HIGHS RUNNING FROM TWO TO FOUR DEGREES ABOVE NORMAL. MORE
OF THE SAME FOR THE FIRST PART OF NEXT WEEK WITH HIGHS RUNNING A
FEW DEGREES ABOVE NORMAL.
&&
.AVIATION...VALID 16/00Z-17/00Z.
TIL 06Z SCT-BKN050-100 BKN150-200 ISOLD TO SCT VRB25G35KT 4SM
TSRAGS BKN030CB BKN-OVC150-200. AFT 06Z ISOLD MAINLY E OF THE RIO
GRANDE VRB30G40KT 5SM -TSRA BKN030CB OVC080 FEW STG/SVR STORMS PSBL
WITH LARGE GAIL AND GUSTS OVER 50 KTS. 12Z-18Z ISOLD -SHRA
SCT030-040 BKN080-100...AFT 18Z WDLY SCT TO SCT 3-5SM VRB25G45KT
TSRAGS MAINLY ALONG AND EAST OF THE DIVIDE.
&&
.FIRE DISCUSSION...
UPPER TROUGH REMAINS LOCATED OVER THE DESERT SOUTHWEST...BUT WILL BE
MOVING ACROSS THE REGION OVER THE NEXT 48 HOURS. A FAIRLY
DEEP...MOIST...UNSTABLE ATMOSPHERE REMAINS IN PLACE AND WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE. DRIER AIR WILL BE MOVING IN BY THE END
OF THE WEEKEND AND PUT AN END TO THE SHOWERS AND THUNDERSTORMS FOR
SEVERAL DAYS. TEMPERATURES WILL REMAIN NEARLY TO SLIGHTLY ABOVE
NORMAL FOR THE UPCOMING WEEK WITH MINIMUM RELATIVE HUMIDITIES ABOVE
20% AND VERY GOOD RECOVERIES...ESPECIALLY THE NEXT COUPLE OF NIGHTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 63 86 66 89 67 / 40 20 10 0 0
SIERRA BLANCA TX 57 84 62 86 64 / 40 20 20 10 0
LAS CRUCES 60 84 63 88 65 / 40 20 10 0 0
ALAMOGORDO 56 83 60 84 62 / 40 20 20 10 0
CLOUDCROFT 42 61 43 65 42 / 50 20 20 20 0
TRUTH OR CONSEQUENCES 58 81 59 86 60 / 40 10 10 0 0
SILVER CITY 52 75 54 78 55 / 40 10 10 0 0
DEMING 60 83 61 86 62 / 40 10 10 0 0
LORDSBURG 61 84 62 86 62 / 40 10 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/GRZYWACZ
Hazardous weather outlook, Sep 15, 10:32 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1132 AM MDT THU SEP 15 2011
NMZ022>025-030>032-TXZ055-056-161745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1132 AM MDT THU SEP 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL COMBINE WITH AN UPPER LEVEL STORM
SYSTEM TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. ALSO BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL BE
POSSIBLE WITH THE SYSTEM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL AGAIN BE POSSIBLE EAST OF THE RIO GRANDE ON
FRIDAY. THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WILL BE DRY.
.SPOTTER INFORMATION STATEMENT...
IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA
OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
In the hours before
Local storm report, Sep 15, 3:44 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
444 PM MDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL PINOS ALTOS 32.87N 108.22W
09/15/2011 M0.70 INCH GRANT NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1100353
TRIPOLILocal storm report, Sep 15, 3:58 PM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
458 PM MDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 10 E ANIMAS 31.95N 108.64W
09/15/2011 E1.00 INCH HIDALGO NM PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL IN WINDMILL
SUBDIVISION
&&
EVENT NUMBER EPZ1100354
FAUSETTLocal storm report, Sep 15, 4:07 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
507 PM MDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL TRUTH OR CONSEQUENCES 33.14N 107.25W
09/15/2011 E1.75 INCH SIERRA NM PUBLIC
&&
EVENT NUMBER EPZ1100355
FAUSETTSpecial weather statement, Sep 15, 4:43 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
543 PM MDT THU SEP 15 2011
NMZ023-160045-
SIERRA COUNTY LAKES REGION NM-
543 PM MDT THU SEP 15 2011
...STRONG THUNDERSTORMS THREATENING NORTHEASTERN SIERRA COUNTY
THROUGH 645 PM MDT...
AT 537 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 20 MILES EAST OF TRUTH OR CONSEQUENCES...MOVING
EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
CUTTER...
ENGLE...
ROCK HOUSE...
NORTH MONTICELLO POINT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
NOVLAN
Special weather statement, Sep 15, 5:48 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
648 PM MDT THU SEP 15 2011
NMZ023-024-032-TXZ055-056-160115-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT
NM-TULAROSA BASIN/SOUTHERN DESERT NM-
648 PM MDT THU SEP 15 2011
...STRONG THUNDERSTORMS THREATENING DONA ANA...SOUTHERN SIERRA...
SOUTHWESTERN OTERO...NORTHWESTERN HUDSPETH AND EL PASO COUNTIES
THROUGH 715 PM MDT...
AT 633 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE STRONG THUNDERSTORMS 15-20 MILES SOUTHWEST OF THE
INTERSTATE 10 CORRIDOR FROM LAS CRUCES TO EL PASO...MOVING EAST AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.
KEEP ALERT AS THESE STORMS HAVE HAD A HISTORY OF LARGE HAIL AND HIGH
WINDS. TRAINED SPOTTERS ARE REPORTING SOME FUNNEL CLOUD ACTIVITY
ALONG WITH WALL CLOUDS.
AGAIN...KEEP ON AN ACTIVATED STATE OF AWARENESS AS THIS LINE MAY
TURN SEVERE IN A SHORT PERIOD OF TIME.
LOCATIONS IMPACTED INCLUDE...
MCGREGOR RANGE BASE...
WHITE SANDS NATIONAL MONUMENT...
MISSION VALLEY...
EAST EL PASO...
NORTHEAST EL PASO...
WEST EL PASO...
OROGRANDE...
SUNLAND PARK...
LEASBURG...
LAS CRUCES...
FRANKLIN MOUNTAINS STATE PARK...
AGUIRRE SPRINGS...
SOLEDAD CANYON...
DRIPPING SPRINGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
NOVLAN
Local storm report, Sep 15, 6:26 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
726 PM MDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST 4 NW SANTA TERESA 31.89N 106.69W
09/15/2011 M58 MPH DONA ANA NM NWS OFFICE
&&
EVENT NUMBER EPZ1100356
TRIPOLIEvent by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, El Paso
- When
- September 15, 6:56 PM MST to 7:00 PM MST
- Where
- El Paso County, 0.5 mi SSW of Canutillo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 31.913, -106.603
Trees and power lines were reported down in Canutillo from thunderstorm winds.
Thunderstorm Wind, El Paso
- When
- September 15, 7:03 PM MST to 7:10 PM MST
- Where
- El Paso County, 2.93 mi WNW of Biggs Afb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.864, -106.427
An estimated 60 mph wind gust was reported on the eastern slopes of the Franklin Mountains near Fort Bliss.
Hail, El Paso
- When
- September 15, 7:35 PM MST to 7:40 PM MST
- Where
- El Paso County, 6.61 mi E of (Elp)el Paso Intl Ar
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.791, -106.268
Flash Flood, El Paso
- When
- September 15, 8:13 PM MST to 8:20 PM MST
- Where
- El Paso County, 6.25 mi ENE of Socorro to 5.81 mi ENE of Socorro
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.681, -106.200
Amateur radio reported 6 inches of water covering Darrington Street in Horizon City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, September 15, 20111 death · $1.5 million · 1 in hail · 3 events
- Lightning Strike in New Jersey, September 15, 20111 death · 2 injured · 1 event
- Frost and Freeze in Iowa, September 15, 2011$27 million · 10 events
- Tornado in Maryland, September 15, 2011$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 15, 20117 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 15, 20117 events
- Hail and Damaging Winds in New Mexico, September 15, 20111.75 in hail · 5 events
- Hail in Massachusetts, September 15, 20110.88 in hail · 3 events
- Hail in Arizona, September 15, 20112 in hail · 3 events
- Damaging Winds in South Carolina, September 15, 201160 kt wind · 3 events
- Damaging Winds in West Virginia, September 15, 2011$4,000 · 50 kt wind · 2 events
- Hail in Virginia, September 15, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347230, 347229, 347231, 347232.